1. Blog
  2. Side Effects & Safety
  3. Took Too Much GLP-1 or the Wrong Dose? What to Do Next
Side Effects & Safety 7 min read

Took Too Much GLP-1 or the Wrong Dose? What to Do Next

Double-dosed, dialed the wrong strength or drew up too much from a vial? Here is the calm, label-based plan: who to call first, what they will ask, which symptoms mean go now, and how to stop it happening again.

A person sitting at a kitchen table at night holding a phone to their ear, a glass of water in front of them.

If you think you took too much of a GLP-1 medicine, or the wrong dose, call the Poison Help line at 1-800-222-1222, your prescriber or your pharmacist now, even if you feel fine. If someone has trouble breathing, collapses, has a seizure or cannot be woken up, call 911.

That is straight from the labels. The Zepbound Medication Guide, for example, says that if you take too much, call your healthcare provider or the Poison Help line, or go to the nearest emergency room right away. The rest of this page is about making that call quick and useful, and about what not to do while you wait.

How do GLP-1 dose mistakes happen?

Usually in ordinary, very human ways:

  • The "did I already?" double. Weekly shots are easy to lose track of. You inject Sunday, forget, and inject again Tuesday.
  • The wrong pen. You start a new, higher-strength pen but still have the old one in the fridge, and grab the wrong one.
  • The vial mix-up. With compounded vials, a dose written in "units" gets drawn up as mL, or a new vial has a different concentration. The FDA has documented people injecting 5 to 20 times their intended dose this way. Our explainer on mg, mL and units walks through why.
  • The pill slip. With daily oral options, taking two in one morning.
  • Someone else's medicine. A partner's pen looks like yours.

None of these makes you careless. They are the reason pharmacists ask so many questions.

What to do in the next 10 minutes: a checklist

  1. Check for emergency signs first. Trouble breathing, fainting, seizure, confusion or not waking up means 911.
  2. Call for advice, don't search for it. Poison Help (1-800-222-1222) is free, expert and confidential, and is the number printed in the overdose section of GLP-1 labels. Your prescriber or pharmacist works too. If you are outside the US, use your local poison center or emergency number.
  3. Have the product in your hand. The pen, vial, carton or pharmacy label.
  4. Answer these questions (jot them down while you dial):
What they'll ask Your answer
Medicine name (brand and/or generic)
Strength on the pen, vial or box (mg, or mg/mL for vials)
What you meant to take
What you think you actually took
When (date and time)
When your previous dose was
Branded pen, single-dose vial or compounded vial?
Other diabetes medicines (insulin, sulfonylureas)
Symptoms so far
Age, weight, pregnancy, kidney problems
  1. Follow the instructions you get, word for word, and write them down.

What not to do

  • Don't skip or split the next dose to "even it out" unless the person advising you says so. Whether and when to take the next one is their call.
  • Don't force yourself to vomit or take home remedies.
  • Don't wait for symptoms before calling. The Medication Guide says to call "right away" if you take too much, not once you feel sick.
  • Don't rely on a forum timeline of what someone else felt. Their product, dose and body were different.

Why effects can last for days

GLP-1 medicines are built to last. The labels give the half-life of semaglutide (Ozempic, Wegovy) as about one week, and tirzepatide (Mounjaro, Zepbound) as about five days. The overdosage sections of these labels say a longer period of observation and treatment may be needed for exactly that reason.

In practice, that means a mistake on Sunday can still be showing up on Thursday. The advice you get may include watching for symptoms over several days, not just tonight.

Which symptoms need help, and how fast?

The overdosage section of the Wegovy label lists severe nausea, severe vomiting and severe hypoglycemia as effects reported with GLP-1 overdoses. FDA's dosing-error reports for compounded semaglutide also included abdominal pain, fainting, headache, dehydration, pancreatitis and gallstones.

What you notice What the labels and FDA point to
Can't breathe, collapse, seizure, can't be woken Call 911
Severe stomach pain that won't go away, sometimes spreading to the back, with or without vomiting Possible pancreatitis: the Zepbound label says contact your provider promptly; get urgent care
Vomiting or diarrhea you can't keep up with, very little urine, dizziness Dehydration can lead to kidney problems (label warning): get seen today
Shaky, sweaty, confused, fast heartbeat, slurred speech, blurred vision Possible low blood sugar, especially if you also use insulin or a sulfonylurea: follow your hypoglycemia plan and get help
Mild queasiness, feeling full Still call Poison Help or your prescriber, and log how it changes

The hypoglycemia signs above are from the Zepbound Medication Guide, which also lists dizziness, sweating, confusion or drowsiness, headache, hunger, weakness, anxiety and feeling jittery. The labels note the risk of low blood sugar is higher when a GLP-1 is combined with insulin or medicines like sulfonylureas. For more, see can GLP-1 medicines cause low blood sugar? and vomiting on a GLP-1: when to worry.

Missed dose vs. extra dose: not the same problem

People sometimes reach for the missed-dose rules after a double dose. Those are different instructions for a different situation. If what actually happened is that you're not sure whether you injected, that still counts as a "call and ask" moment. Our missed-dose guide covers what each label says when a dose was skipped.

After the scare: make it less likely next time

Once things have settled:

  • Ask your pharmacist to walk through your device or vial with you. FDA advises patients to ask their provider or compounder how to measure and give the intended dose, and asks providers to supply a syringe sized for it.
  • Store only your current pen in reach. Put old strengths back with the pharmacy for disposal or in a separate, labeled spot.
  • Log the dose the moment you take it. A shot log with reminders (GLPily has one, alongside a symptom log) answers "did I already?" in two seconds and gives the next clinician a clean timeline.
  • Keep a current medication list on your phone or in your wallet. Our urgent care medication list shows what to include.
  • Report it. The FDA collects reports of medication errors and side effects through MedWatch, online or by fax at 1-800-FDA-0178. Patterns in those reports are how the compounded-semaglutide dosing alert came about. See how to report a suspected GLP-1 side effect.

Common questions

I accidentally took a double dose of Ozempic. Should I skip next week?

Don't decide that alone. Call Poison Help (1-800-222-1222), your prescriber or your pharmacist; they will tell you how to handle the next dose based on your product and what happened.

Can you overdose on a GLP-1 medicine?

Yes. The labels' overdosage sections say overdoses have been reported, with effects including severe nausea, severe vomiting and severe low blood sugar, and that longer observation may be needed because these drugs last a long time in the body.

Should I go to the ER if I feel fine?

Call Poison Help or your prescriber first unless you have emergency signs. They can tell you whether you can stay home and what to watch for, or whether to go in. Call 911 for trouble breathing, collapse, seizures or someone who can't be woken.

Is it safe to make myself throw up after taking too much?

No. Don't induce vomiting or try home remedies unless the person advising you tells you to.

Sources and further reading

  1. FDA: Dosing errors associated with compounded injectable semaglutide products
  2. FDA: FDA's concerns with unapproved GLP-1 drugs used for weight loss
  3. openFDA: Wegovy labeling, including Section 10 Overdosage
  4. openFDA: Zepbound labeling and Medication Guide (overdose, pancreatitis, low blood sugar)
  5. Poison Control (National Capital Poison Center)

This article is general education, not medical advice, and hasn’t replaced a conversation with your prescriber. Never change, skip or stop a medicine based on an article or an app. If you have severe or worrying symptoms, get medical help. Written by the GLPily Editorial Team from the sources listed above.

Make your GLP-1 journey easier to track 💚

Keep your shots, weight, food, water and symptom notes together with GLPily, and meet Pily, the little coach who answers from your own logs.

Pily, the GLPily axolotl mascot, waving
  • Shot tracking
  • Water & symptoms
  • Weight trends
  • Journal
  • Food scanner
  • Progress photos